Michigan, 2004

Flood in Michigan, May 10 to 11, 2004

May 10 to 11, 2004 · NWS DTX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at May 10, 2:29 PM EST, 9 hours 26 minutes earlier.

Area forecast discussion, May 10, 2:29 PM EST, 9 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
329 PM EDT MON MAY 10 2004

.DISCUSSION...
MODELS IN PRETTY GOOD AGREEMENT IN SLIDING SURFACE COLD FRONT INTO
FORECAST AREA BY 00Z..INCLUDING ETA NOW AS WELL...AND FRONT CLEARING
THE SOUTHERN COUNTIES LATE TONIGHT AND STAYING SOUTH TUESDAY...THEN
MOVING BACK NORTH AS A WARM FRONT TUESDAY NIGHT AS INITIAL
PLAINS LOW LIFTS NORTHEAST TOWARD THE NORTHERN LAKES REGION. 500 MB
FLOW VEERS TO MORE WEST WITH WEAK SHORTWAVE RIDGING OVERNIGHT
HELPING TO PUSH COLD FRONT SOUTH...THEN RIDGE AMPLIFIES A BIT
TUESDAY BEFORE RECEDING EAST TUESDAY NIGHT AND WEDNESDAY AND
ALLOWING FRONT TO RETURN NORTH.

LOW TO MID LEVEL MOISTURE GOOD TONIGHT...ALSO SEEN AS MODEST THETA E
RIDGE AHEAD OF COLD FRONT...UNTIL WANING NORTH LATE...BUT SOMEWHAT
STUBBORNLY PERSISTING IN FAR SOUTH TUESDAY...QUITE GOOD STILL
TUESDAY NIGHT.

QUITE ROBUST 850 TO 700 MB OMEGA LIFT DEVELOPING BY EARLY
EVENING...WANING OVERNIGHT...LITTLE TO NONE TUESDAY...THEN SLIGHT
TUESDAY NIGHT INTO WEDNESDAY. OTHERWISE...MODEST 850 TO 500 MB
QVECTOR CONVERGENCE TONIGHT INDICATING LIFT...ALONG WITH SOME 850 TO
700 MB FRONTOGENETICAL FORCING. SURFACE CONVERGENCE QUITE GOOD EARLY
TONIGHT OVER SOUTHEAST MI ALONG AND AHEAD OF COLD FRONT...MODEST
AGAIN TUESDAY NIGHT WITH RETURNING WARM FRONT. ALSO TONIGHT...DECENT
250 MB/850 MB DIVERGENCE/CONVERGENCE COUPLING. 300K ISENTROPIC
ASCENT ALSO FAVORABLE FOR RAINFALL PRODUCTION TONIGHT AHEAD OF COLD
FRONT AND AGAIN TUESDAY NIGHT.

ANTICIPATE LIKELY POPS ALL AREAS TONIGHT AHEAD OF COLD FRONT...WITH
CHANCE BEHIND IT NORTH LATE TONIGHT. CHANCE POPS TUESDAY BUT ONLY
DETROIT TO ANN ARBOR SOUTH...CHANCE TUESDAY NIGHT ENTIRE FORECAST
AREA WITH RETURNING WARM FRONT.

SEVERE THUNDERSTORMS EARLY TONIGHT STILL SEEN AS POSSIBLE.
FOR A CHANGE...NOW DEALING PRIMARILY WITH SURFACE BASED INSTABILITY
TONIGHT...WITH MODEL LIFTED INDICES EARLY MINUS 5 TO MINUS 7 AND
CAPES 1000 TO 2000 JOULES WITH K INDICES JUICING UP INTO THE MID 30S
AND 850 TO 700 MB LAPSE RATES 7 TO 8 DEGREES C/KM INTO THIS
EVENING...STABILIZING AIR MASS OVERNIGHT. MODIFYING SPECIAL 18Z
SOUNDING FOR LOWER 80S TEMPERATURE AND LOWER 60S DEW POINT YIELDS
2500 JOULES...NO CONVECTIVE INHIBITION. CELLS STARTING TO BLOSSOM ON
RADAR AS OF THIS WRITING.

LATER PERIODS...
MODELS DO SHOW CONSENSUS IN PREVAILING SOUTHWEST FLOW AT 500 MB
THROUGH THE WEEKEND...AS WESTERN TROUGH SLOWLY ADVANCES TO THE
EAST...THOUGH EASTERN RIDGE DOES SOMEWHAT BREAK DOWN DURING THE
WEEKEND. AT THE SURFACE...WARM SECTOR SOUTH TO SOUTHWEST FLOW
PREVAILS AHEAD OF INCOMING COLD FRONT...WITH ACTUALLY PRETTY GOOD
MODEL CONSENSUS SHOWING THIS FRONT INTO THE FORECAST AREA BY
SATURDAY MORNING...THEN HIGH PRESSURE MOVING IN SATURDAY NIGHT.
THEREAFTER...ETAXX...AS COMPARED TO GFS...DOES PORTRAY ENOUGH WAVING
ON THE FRONT SOUTH OF THE GREAT LAKES BY SUNDAY TO BULGE RAIN CHANCE
BACK NORTH INTO SOUTHEAST MI...BUT FOR NOW PREFER THE DRIER GFS WITH
HIGH PRESSURE MORE FIRMLY ANCHORED OVERHEAD.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

DWD

EXPERIMENTAL GRAPHICAL FORECASTS ARE AVAILABLE ONLINE AT
HTTP://WWW.CRH.NOAA.GOV/DTX  (ALL LOWER CASE)
Hazardous weather outlook, May 10, 3:46 PM EST, 8 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
446 PM EDT MON MAY 10 2004

MIZ047>049-053>055-060>063-068>070-075-076-082-083-111100-
BAY-GENESEE-HURON-LAPEER-LENAWEE-LIVINGSTON-MACOMB-MIDLAND-MONROE-
OAKLAND-SAGINAW-SANILAC-SHIAWASSEE-ST. CLAIR-TUSCOLA-WASHTENAW-WAYNE-
446 PM EDT MON MAY 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS EARLY
THIS EVENING. SOME OF THESE STORMS COULD BECOME SEVERE. THE
PRIMARY SEVERE WEATHER HAZARDS WILL BE WIND GUSTS TO 60 MPH AND HAIL
TO ONE INCH IN DIAMETER. ONCE AGAIN...THUNDERSTORMS WILL ALSO BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. WITH THE RAINFALL OVER
THE WEEKEND...LOCALIZED FLOODING WILL BE POSSIBLE IN SOME OF THE
HEAVIER THUNDERSTORMS.

THE SEVERE WEATHER POTENTIAL WILL END BY AROUND 9 PM ALONG AND NORTH
OF INTERSTATE 69...AND WILL END SOUTH OF THAT LINE BY MIDNIGHT.
THUNDERSTORMS...NON SEVERE...WILL LINGER IN THE NORTH UNTIL 2
AM...AND PERSIST THROUGH THE NIGHT IN THE SOUTH. THUNDERSTORMS IN
THE NORTH WILL MOVE EAST AROUND 25 MPH...WHILE THOSE IN THE SOUTH
WILL TRACK NORTHEAST AROUND 25 MPH.

THE THUNDERSTORMS WILL OCCUR ALONG AND AHEAD OF A COLD FRONT THAT
WILL MOVE ACROSS SOUTHEAST MICHIGAN TONIGHT. VERY WARM AND MOIST AIR
OVER SOUTHEAST MICHIGAN WILL PROVIDE QUITE A BIT OF INSTABILITY TO
GENERATE STRONG AND SEVERE THUNDERSTORMS.

.DAY TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY ALONG AND SOUTH OF
INTERSTATE 94...AS THE FRONT WILL HOVER SOUTH OF THE MICHIGAN
BORDER. THERE IS A CHANCE OF THUNDERSTORMS OVER ALL OF SOUTHEAST
MICHIGAN TUESDAY NIGHT...AS THE FRONT RETURNS NORTH AS A WARM
FRONT...WITH STILL MORE THUNDERSTORMS POSSIBLE WEDNESDAY NIGHT. AT
THIS TIME...NONE OF THESE THUNDERSTORMS IS EXPECTED TO BE SEVERE.

FINALLY...THERE IS A CHANCE OF THUNDERSTORMS FROM THURSDAY INTO
SATURDAY...IN WARM AND UNSTABLE AIR AHEAD OF A SLOW MOVING COLD
FRONT.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGER IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

DWD

In the hours before

Local storm report, May 10, 10:16 PM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1116 PM EDT MON MAY 10 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     MACOMB TOWNSHIP         42.67N 82.92W
05/10/2004                   MACOMB             MI   TRAINED SPOTTER

            CAR PORT BLOWN OFF MOBILE HOME CAUSING DAMAGE TO 3 MOBILE
            HOMES.

&&

JHB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Midland

When
May 10, 11:55 PM EST to May 11, 9:15 AM EST
Where
Midland forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.647, -84.388 (the zone’s center; the record gives no point)

The Tittabawassee River at Midland went above its 24 foot flood stage at 1155 pm EST on the 10th. The river crested at 24.09 feet at 4 am EST on the 11th, then fell back below flood stage at 915 am EST on the 11th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2004Every state in 2004This day in weather historyWarnings in Michigan, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399998.